How two Tylenols can send you to the burn unit

Donna Emley didn’t expect to land in the burn unit at Vanderbilt University Medical Center fighting for her life — and her eyesight.

The Indiana woman wasn’t involved in a fire. She was burning from “the inside out.”

What could easily have stolen Donna’s sight — or even her life — was the seemingly innocent act of popping a couple of Tylenol tablets to help her get to sleep.

It’s something that could happen to anyone, no matter their age or how many other times they’ve taken acetaminophen.

The FDA has known about the problem for years — but it’s practically made sure that most of us won’t learn about the risks until it’s much too late.

The burning issue
When Donna was released from Vanderbilt hospital, she still needed a feeding tube to eat. But that probably seemed like child’s play considering the fact she had burns over 40 percent of her body when she was admitted.

“This could happen to anyone today,” said her husband Dennis, adding that he thought warning labels should be “beefed up” on OTC acetaminophen drugs.

Unfortunately, they already have been. The FDA took care of that last year with just four little words.

Last November the FDA issued a “guidance for industry,” about a serious skin reaction that can come from taking acetaminophen.

The skin reaction it’s talking about has several names, and each one is worse than the next.

First there’s “acute generalized exanthematous pustulosis.” That looks like a form of psoriasis, with a pus-filled red rash that can appear on the upper part of your body and even on your face.

Then there’s Stevens-Johnson Syndrome (or SJS).

SJS is a condition so devastating that it’s hard to even read about, let alone take a chance on getting.

It usually begins with flu-like symptoms, followed by a painful purplish rash that can spread to your eyes and ears. After that come the blisters and actual detachment of the upper layer of the skin.

SJS is like a burn from the inside out. And for that reason, people are often treated in hospital burn units.

And once those burns cover more than 30 percent of your body, it’s called toxic epidermal necrolysis (TENs), which is what struck Donna Emley.

TENs can cause extensive peeling of the skin that’s so bad your body can look like you’ve been put in a giant pot of boiling water. And not everyone who gets TENs survives.

Now as I told you, the FDA finally got around to asking drug makers to warn us about these potential reactions by putting a notice on products that contain acetaminophen.

But it looks like our government was more interested in sweeping the problem under the rug than saving lives.

Those horrific, gruesome conditions got packed into three bullet points (a total of four words) claiming that acetaminophen can cause:

  • Skin reddening
  • Blisters
  • Rash

Give me a break! That could be describing a mild case of sunburn or some hand blisters from raking leaves in the yard. Not the detachment of your top layer of skin.

I guess a real warning would have interfered too much with acetaminophen sales.

But the icing on the cake is that drug makers don’t even have to add that weak-kneed, watered-down “warning” to over-the-counter meds if they don’t want to.

That’s because the FDA only made a request. The agency said it “planned to encourage” manufacturers of OTC drugs with acetaminophen to put it on the box next to all the other warnings.

But if they don’t…well…they don’t.

When the FDA first told us about this, it said it wasn’t trying to worry us (good luck with that!), but just wanted us to be aware of these symptoms so we can “react quickly” to these potentially fatal side effects.

But the truth is, we should be worried! And when you’re talking about acetaminophen, it looks like the best way to “react” is to never take a drug containing it in the first place.

Sources:
“Woman still recovering 6 months after acetaminophen reaction” Tracy Kornet, November 12, 2015, WSMV Nashville, wsmv.com

“Recommended warning for over-the-counter acetaminophen-containing drug products and labeling statements regarding serious skin reactions” FDA, fda.gov